(If you haven’t read Part 1, go here.)

FullSizeRenderThe relentless recording of my days proved at once helpful and distressing during my second attempt to get off antidepressants. The tapering had been manageable, though not easy. As noted, my calendar entries included notations such as “fatigued / heart pounding” and “felt off all day / anxiety.” These kinds of entries fell under the taper that marked the 7.2mg stage. The most alarming aspect of this stage was the seemingly unrelenting heart pounding. There were times I was sure my heart would burst from the pressure. Vigorous walking helped this somewhat — but there were days when I felt so fatigued I could not bring myself to walk. But it was after my drop to 6.5 that my symptoms deteriorated notably. I determined this only by checking my calendar log; here I saw clearly a new and troubling pattern of deterioration.

By day 2 of the drop to 6.5  I wrote “Some weirdness / mild ‘zapping.”
Then day 3: “a little head weirdness.”
Day 4: “heart pounding / hysterical laughing.”
Day 5: “Headache.”
Day 6: “Headache / dull aching/ no strength.”
Day 7: “Dull headache / minor agitation / anxiety
Day 8: “Dull headache / Some achiness — Sleeplessness
Day 9: “Ongoing dull headache / great fatigue
Day 10: “Dizziness / head disequilibrium / very fatigued / headache / despair”
Day 11: “Sleeplessness / no headache / fatigue lessened”
Day 12: “Some headaching / less fatigued”
Day 13: “Anxiety / dark thoughts / darkness”
Day 14: “Felt definitive darkness / struggle”
Day 15: “Morosely depressed / very tired”
Day 16: “One stretch of extreme anxiety, then settled”
Day 17: “Some anxiety re $ / 1/2 valium later 1/2 ativan”
Day 18: “Sorrow / missing my father / loneliness”
Day 19: “Felt okay / no crushing darkness”
Day 20: “Some darkness” . . .

For three solid weeks after I tapered to 6.5 I experienced unrelenting difficulties, which began to alarm me. Still I persisted. I did not drop my dosage — clearly my body had not yet adjusted — nor did I give up. I held steady at 6.5 mgs and continued to monitor how I felt.

And now the denouement of my second failed attempt unfolds.
By day 24 of  6.5mg of citalopram the symptoms had not eased.

The entries in my calendar, day by day, included notations such as:
“HARD DAY / cried / almost fell asleep while driving
“Agitated”
“VERY agitated”
“HARD DAY / LOTS OF CRYING”
“Feeling overthrown by emotion / very rough start to the day / great fear / crying”
“Very upset in a.m. / settled out”
“CRIED”
“DIDN’T CRY”
“Horrible day / cry cry cry”
“Anxiety / great turmoil / TEARS / suicidal”
“Broken / hopeless / VERY DARK HOPELESS DAY

The symptoms had deteriorated alarmingly and I was able to monitor this somewhat objectively by dint of the fact that I was writing my symptoms down every day. When I read my entries, the part of my psyche that retained objective reasoning told me: do something. I listened to myself and, realizing this stage of the taper was not going well, I did some research to try and find a doctor who specialized in helping patients successfully taper. After making a few phone calls, a name of a psychiatric nurse practitioner was given to me and I called for an appointment and saw her within a week.

(To be continued . . .)

 

One Comment

Leave a Reply

Your email address will not be published. Required fields are marked *